North Carolina, 2005

Damaging Wind in North Carolina, March 8, 2005

March 8, 2005 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 8, 8:50 AM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 8, 8:50 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
850 AM EST TUE MAR 8 2005

.SHORT TERM (THIS AFTERNOON)...
HAVE ALREADY UPDATED THE ZONES TO REFLECT THE SEVERE THUNDERSTORM
WATCH. ALTHOUGH IT IS IN EFFECT UNTIL 18Z...THE BULK OF THE
CONVECTION WILL BE OFF THIS PART OF THE CAROLINA COAST BY THAT TIME.
LINE OF STORMS MOVING INTO THE WESTERN FORECAST AREA ASSOCIATED WITH
THE COLD FRONT IS PRODUCING STRONG WIND GUSTS. THIS LINE HAS A
HISTORY OF PRODUCING WIND DAMAGE. SOME HEATING AHEAD OF THE FRONT
COULD LEAD TO SOME DESTABILIZATION...WHICH SHOULD ALLOW THE LINE TO
HOLD TOGETHER AS IT MOVES TO THE COAST. STRONG GRADIENT WINDS
EXPECTED AS WELL...THUS WILL LEAVE THE WIND ADVISORY IN PLACE AS IS.

WILL BE ISSUING ADDITIONAL ZONE UPDATES AS THE STORMS CLEAR PORTIONS
OF THE COUNTY WARNING AREA.

&&

.MARINE...
GALE WARNING WILL CONTINUE...AND HAVE ALREADY UPDATED THE COASTAL
WATERS FORECAST FOR THE SEVERE THUNDERSTORM WATCH. THE LINE OF
STORMS MOVING ACROSS THE PEE DEE SHOULD HOLD TOGETHER AS IT CROSSES
THE REMAINDER OF THE COASTAL PLAINS TO THE COASTAL WATERS. WIND
GUSTS IN EXCESS OF 50 KT ARE POSSIBLE ALONG THE LINE. FOR THE UPDATE
HAVE INCREASED SEAS.

&&

.AVIATION...
IFR-MVFR CONDITIONS POSSIBLE THROUGH THE MORNING AS THE LINE OF
STORMS MOVES THROUGH THE AREA. SHIFTING WIND GUSTS WILL ALSO BE A
PROBLEM AS THE COLD FRONT PASSES THROUGH.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY ALL ZONES.
SC...WIND ADVISORY ALL ZONES.
MARINE...GALE WARNING AMZ250-252-254-256.

&&

SHORT TERM/MARINE/AVIATION...PFAFF
Hazardous weather outlook, Mar 8, 3:56 AM EST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
356 AM EST TUE MAR 8 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091105-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY...
DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...
HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS...
LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH...
SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON
356 AM EST TUE MAR 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK FOR A FEW SEVERE THUNDERSTORMS THIS
MORNING...AHEAD OF A STRONG COLD FRONT. THE PRIMARY SEVERE POTENTIAL
WILL BE FOR DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. WIND GUSTS 40 TO
45 MPH HAVE ALREADY BEEN REPORTED ACROSS EASTERN PORTIONS OF THE
CAROLINAS THIS MORNING. THE THREAT WILL END AFTER THE COLD FRONT
PUSHES ACROSS THE AREA...BETWEEN NOON AND 1 PM TODAY.

WIND ADVISORY IS IN EFFECT FOR ALL SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA. SEE LATEST STATEMENTS AND FORECASTS..

GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS TODAY. SEE LATEST
STATEMENTS AND FORECASTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

In the hours before

Local storm report, Mar 8, 9:37 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
937 AM EST TUE MAR 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND DMG     10 SW DILLON            34.31N 79.50W
03/08/2005                   DILLON             SC   LAW ENFORCEMENT

            TREES DOWN ON HIGHWAY 38 NEAR OAK GROVE

&&

HAWKINS
Local storm report, Mar 8, 9:38 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
938 AM EST TUE MAR 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     TSTM WND DMG     FLORENCE                34.20N 79.76W
03/08/2005                   FLORENCE           SC   LAW ENFORCEMENT

            TREES DOWN AT 241 WEST PINE STREET

&&

HAWKINS
Special weather statement, Mar 8, 10:05 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1005 AM EST TUE MAR 8 2005

NCZ097-100-101-081700-
BRUNSWICK-NEW HANOVER-PENDER-
INCLUDING THE CITIES OF...BURGAW...HAMPSTEAD...LELAND...SHALLOTTE...
SOUTHPORT AND WILMINGTON
1005 AM EST TUE MAR 8 2005

...SEVERE THUNDERSTORMS TO AFFECT COASTAL COUNTIES...

A LINE OF SEVERE THUNDERSTORMS...EXTENDING NORTH TO SOUTH THROUGH
BLADEN...COLUMBUS...AND HORRY COUNTIES WILL BE MOVING INTO THE
COASTAL COUNTIES THROUGH NOON. THESE THUNDERSTORMS CONTAIN STRONG
WINDS...IN EXCESS OF 60 MPH...HEAVY RAIN...AND SMALL HAIL. PERSONS
WITH INTEREST IN THESE AREAS SHOULD PREPARE FOR SEVERE WEATHER.

THE LINE OF THUNDERSTORMS SHOULD BE THROUGH THE AREA NOON.

STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES.

15
Local storm report, Mar 8, 10:17 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1017 AM EST TUE MAR 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND DMG     LUMBERTON               34.62N 79.01W
03/08/2005                   ROBESON            NC   AMATEUR RADIO

            TRACTOR TRAILER OVERTURNED ON HIGHWAY 401 S NEAR
            LUMBERTON.

0944 AM     TSTM WND GST     MARION                  34.18N 79.40W
03/08/2005  0 MPH            MARION             SC   AMATEUR RADIO

            60 MPH AT INTERSECTION OF US HIGHWAY 501 AND US HIGHWAY
            76

&&

HAWKINS
Local storm report, Mar 8, 10:17 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED MARION WIND GUST
NATIONAL WEATHER SERVICE WILMINGTON NC
1017 AM EST TUE MAR 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     TSTM WND DMG     LUMBERTON               34.62N 79.01W
03/08/2005                   ROBESON            NC   AMATEUR RADIO

            TRACTOR TRAILER OVERTURNED ON HIGHWAY 401 S NEAR
            LUMBERTON.

0944 AM     TSTM WND GST     MARION                  34.18N 79.40W
03/08/2005  60 MPH           MARION             SC   AMATEUR RADIO

            60 MPH AT INTERSECTION OF US HIGHWAY 501 AND US HIGHWAY
            76

&&

HAWKINS
Local storm report, Mar 8, 10:27 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1027 AM EST TUE MAR 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     TSTM WND GST     DUART                   34.79N 78.82W
03/08/2005  0 MPH            BLADEN             NC   AMATEUR RADIO

            ESTIMATED 65 TO 70 MPH ON HIGHWAY 87.

&&

HAWKINS

The radar

The Wilmington radar (KLTX), 53 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bladen

When
March 8, 10:31 AM EST
Where
Bladen County, 4 mi N of Council
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
34.467, -78.467

Trees down in Lisbon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445570.